Kentucky, 2009

Flash Flooding in Kentucky, January 27 to 28, 2009

January 27 to 28, 2009 · NWS PAH · 2 events in 2 counties and zones

Around the Hopkinsville area, temperatures rose above freezing for several hours. Temperatures of 32 to 33 degrees during most of the ice storm were warm enough that the excessive rainfall quickly ran off into the Little River basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Around the Hopkinsville area, temperatures rose above freezing for several hours. Temperatures of 32 to 33 degrees during most of the ice storm were warm enough that the excessive rainfall quickly ran off into the Little River basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 27, 5:41 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jan 27, 5:41 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
ISSUED BY NATIONAL WEATHER SERVICE LOUISVILLE KY
541 PM CST TUE JAN 27 2009

.UPDATE...
REVISION FOR 00Z WEDNESDAY ROUTINE TAF ISSUANCE.

&&

.AVIATION...
WAVE OF LOW PRESSURE MOVING UP A SURFACE TROF FROM THE LOWER
MISSISSIPPI VALLEY INTO THE APPALACHIANS WILL KEEP THE UGLY WINTER
WEATHER IN THE FORECAST THROUGH THE NIGHT. ONCE HIGH PRESSURE BEGINS
TO NOSE IN FROM THE WEST THE DEEP MOISTURE WILL PULL OFF TO THE EAST
AND THE PRECIP WILL FINALLY COME TO AN END.

AS FOR PRECIPITATION TYPE...SIGNIFICANT FREEZING RAIN WILL CONTINUE
THROUGH 06Z-09Z...AND THEN CHANGE OVER TO SNOW BEFORE ENDING
13Z-15Z. THE SNOW WILL LIKELY BE MODERATE TO HEAVY FOR A TIME...WITH
THE LOWEST VSBYS OCCURRING IN THE FEW HOURS BEFORE DAWN.

LIFR/IFR CEILINGS WILL CONTINUE INTO EARLY TOMORROW MORNING AS WELL.
THERE IS SOME QUESTION AS TO WHETHER OR NOT THOSE CEILINGS WILL
SCATTER OUT ONCE THE PRECIP LEAVES. MODELS INDICATE A LAYER OF VERY
SHALLOW MOISTURE ALONG THE SURFACE BUT WITH SINKING MOTION AND HIGH
PRESSURE MOVING IN AND LOOKING AT LARGELY CLEARING SKIES UPSTREAM
BEHIND THE SYSTEM TODAY...WILL ALLOW LOW CLOUDS TO GO SCATTERED
WEDNESDAY MORNING FOR NOW.

&&

.SHORT TERM... /TONIGHT THROUGH THURSDAY/
NO CHANGES PLANNED TO WARNINGS AT THIS TIME. ALL OF THE MODELS ARE
IN AGREEMENT IN KEEPING A TENTH OF AN INCH OF QPF EAST OF A
PADUCAH TO EVANSVILLE LINE AFTER 12Z WEDNESDAY...SO EXPIRATION
TIMES LOOK GOOD FOR NOW. ONLY CONSIDERATION WAS TO POSSIBLY RENAME
THE ICE STORM WARNING TO WINTER STORM WARNING DUE TO POTENTIAL 1
TO 2 INCHES OF SNOW WEDNESDAY MORNING. HOWEVER...THE ICE TONIGHT
WILL HAVE THE BIGGER IMPACT...SO LEFT IT ALONE.

MOSAIC RADAR SHOWING CONTINUOUS SHIELD OF PRECIPITATION ALL THE
WAY BACK TO EASTERN OKLAHOMA...SO DO NOT EXPECT ANY SIGNIFICANT
LULLS OVER THE AREA UNTIL IT COMES TO AN END WEDNESDAY MORNING.
HOWEVER...COULD SEE A BRIEF LULL ALONG THE TENNESSEE BORDER IN THE
NEXT FEW HOURS.

NICE BAND OF WHAT IS ASSUMED TO BE SLEET WILL LEAD TO SOME ENHANCED
ACCUMULATIONS IN THE PERRYVILLE MISSOURI TO BENTON AND MCLEANSBORO
ILLINOIS AREAS. 18Z NAM QPF SEEMS TO HAVE A CLUE WITH THIS
BAND...INDICATING THAT IT WILL SHIFT SLOWLY SOUTHWARD THROUGH THE
EVENING.

A COMPARISON OF SOUNDINGS FROM THE 12Z GFS AND NAM INDICATED THAT
THEY WERE IN PRETTY GOOD AGREEMENT IN PRECIPITATION TYPES THROUGH
THE EVENT...AND THERE WILL BE A LITTLE FASTER CHANGE OVER TO SNOW
THROUGH THE NIGHT FROM NORTHWEST TO SOUTHEAST. FEEL THAT AROUND 2
INCHES OF SNOWFALL WILL BE POSSIBLE THROUGHOUT THE AREA BEFORE IT
ENDS.

TEMPERATURES WILL HOVER NEAR FREEZING IN THE SOUTHERN PENNYRILE
FOR MUCH OF THE EVENING...BUT ELSEWHERE INCREASING NORTH WINDS
WILL BRING COLDER AIR QUICKLY THROUGH THE REGION. SO SIGNIFICANT
ICING WILL OCCUR OVER MUCH OF THE AREA SOUTH OF A CAPE GIRARDEAU
TO EVANSVILLE LINE. 1/4 TO 1/2 OF ICE ACCUMULATION WILL BE
POSSIBLE THIS EVENING...BEFORE THE CHANGE OVER TO SNOW.

MODELS ARE INDICATING RATHER RAPID CLEARING BEHIND THE
PRECIPITATION WEDNESDAY...BUT AM NOT SO SURE THE LOW CLOUDS WILL
CLEAR. TEMPERATURES...EVEN WITH SOME SUNSHINE ARE NOT LIKELY TO
WARM UP MUCH AT ALL. UNDERCUT GUIDANCE ON HIGHS. A QUICK CLIPPER
TYPE SYSTEM WILL BRING A PERIOD OF CLOUD COVER WEDNESDAY
NIGHT...BEFORE ANOTHER DEEPER TROUGH CARVES ITSELF OUT OVER THE
AREA THURSDAY. SO SEE NO MAJOR WARM UP FOR THURSDAY EITHER.

.LONG TERM... /THURSDAY NIGHT THROUGH TUESDAY/
GFS REMAINS CONSISTENT IN BRINGING A WEAK COLD FRONT ACROSS THE
REGION THURSDAY NIGHT WITH SOME LIGHT QPF. KEPT FLURRIES IN FOR
THE ENTIRE REGION THURSDAY NIGHT...AND EASTERN PORTIONS OF THE PAH
FORECAST AREA ON FRIDAY. TEMPERATURES WILL COOL BACK DOWN FOR
FRIDAY...THEN WINDS WILL BECOME SOUTHERLY FRIDAY NIGHT. A GRADUAL
WARM UP CAN BE EXPECTED SATURDAY INTO SUNDAY...WITH NEAR SEASONAL
TEMPERATURES POSSIBLE SUNDAY.

GFS TIMING OF A FRONT SUNDAY IS COMING MORE IN LINE WITH THE
CONSISTENT ECMWF...WITH BOTH MODELS NOW BRINGING IT THROUGH SUNDAY
NIGHT.  ECMWF INDICATES MINIMAL QPF OVER THE SOUTHWEST HALF OF THE
REGION...WHILE GFS QPF IS MUCH MORE IMPRESSIVE AND WIDESPREAD.  WITH
THE ECMWF NOW STARTING TO INDICATE PRECIP WITH THE FRONTAL
PASSAGE...INTRODUCED SLIGHT CHANCE POPS FOR LIGHT SNOW SUNDAY NIGHT.
INTRODUCED A SLIGHT CHANCE OF RAIN AND SNOW FOR THE EASTERN HALF OF
THE AREA ON MONDAY AS BOTH MODELS SHOW AN UPPER TROF MOVING OVER THE
REGION.  BEHIND THE FRONT...TEMPERATURES WILL COOL BACK DOWN SEVERAL
DEGREES...WITH DRY CONDITIONS EXPECTED MONDAY NIGHT INTO TUESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR BALLARD-
     CALDWELL-CARLISLE-CRITTENDEN-DAVIESS-HENDERSON-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-UNION KY-WEBSTER.

     ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR CALLOWAY-
     CHRISTIAN-FULTON-GRAVES-HICKMAN-MUHLENBERG-TODD-TRIGG.

MO...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-SCOTT-STODDARD-
     WAYNE MO.

     WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR MISSISSIPPI.

     ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR NEW MADRID.

IL...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY
     IL-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR GALLATIN-
     HARDIN-MASSAC-POPE.

IN...WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

DRS/RST/WFO LMK 13
Hazardous weather outlook, Jan 27, 4:27 AM CST, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CST TUE JAN 27 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
427 AM CST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DANGEROUS WINTER STORM WILL PRODUCE SIGNIFICANT AMOUNTS OF
SNOW...SLEET AND FREEZING RAIN OVER MOST OF THE QUAD STATE REGION
TODAY AND TONIGHT. PLEASE REFER TO THE ONGOING WINTER WEATHER
WARNINGS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT AMOUNTS OF WINTER PRECIPITATION WILL CONTINUE INTO
WEDNESDAY MORNING...ESPECIALLY EAST AND SOUTH OF THE WABASH AND
OHIO RIVERS. PLEASE REFER TO THE ONGOING WINTER WEATHER WARNINGS
FOR FURTHER DETAILS REGARDING THIS DANGEROUS WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ICE AND SNOW ACCUMULATIONS WILL BE APPRECIATED.

In the hours before

Local storm report, Jan 27, 3:41 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CST TUE JAN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     SLEET            PINCKNEYVILLE           38.08N 89.38W
01/27/2009  M1.25 INCH       PERRY              IL   TRAINED SPOTTER

            1.25 INCHES OF PURE SLEET IN PINCKNEYVILLE

&&

JAYSONW
Local storm report, Jan 27, 3:53 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CST TUE JAN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FREEZING RAIN    7 NW POPLAR BLUFF       36.84N 90.50W
01/26/2009  E0.00 INCH       BUTLER             MO   TRAINED SPOTTER

            THIN LAYER OF ICE ON MOST SURFACES.  LIGHT GLAZE ON
            UNTREATED ROADWAYS.

0645 PM     FREEZING RAIN    VAN BUREN               37.01N 91.01W
01/26/2009  E0.00 INCH       CARTER             MO   EMERGENCY MNGR

            ROADS BECOMING VERY SLICK MORE THAN 8 ACCIDENTS OR
            VEHICLES OFF THE ROAD.

0724 PM     FREEZING RAIN    PINCKNEYVILLE           38.08N 89.38W
01/26/2009  E0.00 INCH       PERRY              IL   TRAINED SPOTTER

            SECONDARY ROADS AND FLAT CONCRETE SURFACES SLICK. LIGHT
            FREEZING DRIZZLE AND SNOWFALL AT THIS TIME. HIGHWAYS FOR
            MOST PART ARE CLEAR. IL 152 HAS SOME COVERAGE OVER IT.

0728 PM     FREEZING RAIN    HARRISBURG              37.74N 88.55W
01/26/2009  E0.00 INCH       SALINE             IL   EMERGENCY MNGR

            FREEZING RAIN IS FALLING, STREETS AND ROADWAYS ARE VERY
            SLICK.  RECIEVING REPORTS OF ACCIDENTS.

0731 PM     FREEZING RAIN    CALVERT CITY            37.03N 88.35W
01/26/2009  E0.00 INCH       MARSHALL           KY   NWS EMPLOYEE

            TRACE OF NEW ICE ON SURFACE WITH LIGHT FREEZING RAIN JUST
            BEGINNING. TEMPERATURE IS 20 DEGREES.

0733 PM     FREEZING RAIN    1 N SLAUGHTERS          37.51N 87.50W
01/26/2009  M0.00 INCH       WEBSTER            KY   TRAINED SPOTTER

            THIN SHEET OF ICE NOW COVERING ALL SURFACES. TRACE OF ICE
            SINCE 715 PM CST.

0743 PM     FREEZING RAIN    THOMPSONVILLE           37.91N 88.76W
01/26/2009  E0.00 INCH       FRANKLIN           IL   TRAINED SPOTTER

            FREEZING RAIN HAS BEGUN TO FALL AND ICE IS BEGINNING TO
            ACCUMULATE ON GROUND AND OBJECTS.

0745 PM     FREEZING RAIN    SHAWNEETOWN             37.71N 88.17W
01/26/2009  E0.00 INCH       GALLATIN           IL   TRAINED SPOTTER

            ALL COUNTY ROADS ARE ICE COVERED AT THIS TIME. NO
            ACCIDENT REPORTED AT THIS TIME.

0749 PM     FREEZING RAIN    MOUNT CARMEL            38.42N 87.77W
01/26/2009  E0.00 INCH       WABASH             IL   TRAINED SPOTTER

            PRECIPITATION JUST STARTED, BUT ROADS ALREADY BECOMING
            ICY.

0758 PM     FREEZING RAIN    MURRAY                  36.61N 88.32W
01/26/2009  E0.00 INCH       CALLOWAY           KY   TRAINED SPOTTER

            LIGHT FREEZING RAIN PERSISTING ABOUT 15 MINUTES, STARTING
            TO ACCUMULATE ON CARS AND RAILS.

0810 PM     FREEZING RAIN    HOPKINSVILLE            36.85N 87.49W
01/26/2009  E0.00 INCH       CHRISTIAN          KY   EMERGENCY MNGR

            FREEZING RAIN REPORTED IN OAK GROVE...WITH SLEET IN
            HOPKINSVILLE.

0812 PM     FREEZING RAIN    DUDLEY                  36.79N 90.09W
01/26/2009  E0.00 INCH       STODDARD           MO   TRAINED SPOTTER

            MULTIPLE ACCIDENTS ON HIGHWAY 60...EAST OF ROUTE 25.
            INJURIES REPORTED...NUMBER UNKNOWN AT THIS TIME.

0816 PM     FREEZING RAIN    EVANSVILLE              38.09N 89.93W
01/26/2009  E0.00 INCH       RANDOLPH           IL   TRAINED SPOTTER

            ROADS BECOMING ICE COVERED NEAR ANGEL MOUND AREA.

0821 PM     FREEZING RAIN    REED                    37.85N 87.35W
01/26/2009  E0.00 INCH       HENDERSON          KY   TRAINED SPOTTER

            NUMEROUS CAR ACCIDENTS WITH SEVERAL PERSONS INJURED.
            EXTENT AND NUMBER UNKNOWN AT THIS TIME.

0828 PM     FREEZING RAIN    PADUCAH                 37.07N 88.64W
01/26/2009  M0.10 INCH       MCCRACKEN          KY   EMERGENCY MNGR

            FREEZING RAIN HAS STARTED AT RESCUE HEADQUARTERS ON NORTH
            32 STREET IN PADUCAH. ACCUMULATION OF LESS THAN 1/8 OF AN
            INCH. FREEZING ON VEHICLES,STARTING TO FREEZE ON ROADS.

0830 PM     FREEZING RAIN    BENTON                  38.01N 88.92W
01/26/2009  E0.00 INCH       FRANKLIN           IL   TRAINED SPOTTER

            ROADS ICE COVERED BY FREEZING RAIN BY 830. ESTIMATE NOW
            1/8 INCH.

0834 PM     FREEZING RAIN    LA CENTER               37.07N 88.97W
01/26/2009  U0.00 INCH       BALLARD            KY   TRAINED SPOTTER

            HEAVY ICING REPORTED IN LA CENTER.

0834 PM     FREEZING RAIN    MOUNT ERIE              38.51N 88.23W
01/26/2009  M0.20 INCH       WAYNE              IL   TRAINED SPOTTER

            RECEIVING SLEET AND FREEZING RAIN. CARS AND OTHER EXPOSED
            OBJECTS COVERED IN A LAYER OF ICE.

0900 PM     SLEET            CARBONDALE              37.72N 89.22W
01/26/2009  E0.00 INCH       JACKSON            IL   TRAINED SPOTTER

            HEAVY SLEET NOW COVERING GROUND.

0906 PM     SNOW             PINCKNEYVILLE           38.08N 89.38W
01/26/2009  M0.3 INCH        PERRY              IL   TRAINED SPOTTER

            SNOWFALL SINCE 950 PM. HEAVY SLEET AND SNOW OCCURING NOW.
            SECONDARY ROADS COVERED AND OTHER EXPOSED SURFACES.

0906 PM     SNOW             MOUNT VERNON            38.32N 88.91W
01/26/2009  E0.5 INCH        JEFFERSON          IL   TRAINED SPOTTER

            FREEZING RAIN STARTED BETWEEN 700 AND 730 PM WITH A TRACE
            OF SLEET. FREEZING RAIN NOW MIXED WITH SNOW.

0908 PM     FREEZING RAIN    LA CENTER               37.07N 88.97W
01/26/2009  M0.12 INCH       BALLARD            KY   EMERGENCY MNGR

0917 PM     FREEZING RAIN    1 WSW BARDWELL          36.87N 89.03W
01/26/2009  E0.00 INCH       CARLISLE           KY   TRAINED SPOTTER

            ICING OF POWERLINES. TREES AND ROADS ARE BECOMING SLICK

            IN SPOTS NEAR BARDWELL...LAKETON AND WINFORD COMMUNITIES.

0919 PM     SLEET            CARTERVILLE             37.76N 89.08W
01/26/2009  U0.00 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            HEAVY SLEET REPORTED WITH ROADS GLAZED OVER AT THIS TIME.

0920 PM     SLEET            MARION                  37.73N 88.94W
01/26/2009  E0.00 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            HEAVY SLEET AT THIS TIME. NOW COVERING GROUND.

0932 PM     FREEZING RAIN    CALVERT CITY            37.03N 88.35W
01/26/2009  M0.10 INCH       MARSHALL           KY   NWS EMPLOYEE

            MOST SURFACES ICED OVER. INTERSTATE 24 AND PURCHASE
            PARKWAY CONSIDERABLY SLOWED SINCE 915 PM CST.LIQUID
            EQUIVALENT 0.07 INCHES. MODERATE FREEZING RAIN AND SLEET
            CURRENTLY OCCURRING.

0932 PM     SLEET            VERGENNES               37.90N 89.34W
01/26/2009  E0.50 INCH       JACKSON            IL   LAW ENFORCEMENT

            ILLINOIS STATE POLICE DISTRICT 13 REPORTS THAT ILLINOIS
            DEPARTMENT OF TRANSPORTATION TRUCKS CONTINUE TO PLACE
            DOWN SALT ON INTERSTATE 57 OVER FRANKLIN AND WILLIAMSON
            COUNTY ILLINOIS. PRECIPITATION CONTINUES TO SWITCH FROM
            FREEZING RAIN AND SLEET TO SNOW. TRAFFIC SPEEDS RUNNING
            BETWEEN 30 AND 40 MPH.

0940 PM     SLEET            CAPE GIRARDEAU          37.31N 89.55W
01/26/2009  E0.00 INCH       CAPE GIRARDEAU     MO   BROADCAST MEDIA

            SLEET ACCUM ABOUT 0.3 INCH OVER ICE.

0940 PM     HEAVY SLEET      SMITH MILLS             37.80N 87.76W
01/26/2009  U0.00 INCH       HENDERSON          KY   TRAINED SPOTTER

            SEVERAL ACCIDENTS IN THE HENDERSON COUNTY AREA FROM MINOR
            TO MAJORINCIDENTS. NO INFORMATION AVAILABLE ON ANY
            INJURIES AT THIS TIME.

0945 PM     FREEZING RAIN    DAWSON SPRINGS          37.17N 87.69W
01/26/2009  E0.00 INCH       HOPKINS            KY   TRAINED SPOTTER

            FREEZING RAIN JUST STARTING IN DAWSON SPGS.

0950 PM     HEAVY SLEET      WEST SALEM              38.52N 88.01W
01/26/2009  M0.25 INCH       EDWARDS            IL   TRAINED SPOTTER

            SLEET AND SNOW MIX AMOUNTS...AS OF 950 PM.

0957 PM     SNOW             VERGENNES               37.90N 89.34W
01/26/2009  M0.2 INCH        JACKSON            IL   TRAINED SPOTTER

            SPOTTER REPORTS THAT SNOW FLAKES ARE VERY LARGE...SIMILAR
            TO WHAT HE WITNESSED FROM LAKE EFFECT SNOW WHEN HE LIVED
            IN CHICAGO.

0957 PM     HEAVY SLEET      PINCKNEYVILLE           38.08N 89.38W
01/26/2009  M0.30 INCH       PERRY              IL   TRAINED SPOTTER

            THIN ICING ON ROADS AND TREES. TWO TENTHS OF AN INCH OF
            SNOWFALL AND THREE TENTHS OF AN INCH OF SLEET.

1013 PM     ICE STORM        MAYFIELD                36.74N 88.65W
01/26/2009                   GRAVES             KY   TRAINED SPOTTER

            HEAVY FREEZING RAIN. 0.2 INCH ICE BUILDUP. REPORTS OF ICY
            ROADWAYS, POWER LINES AND TREES.

1033 PM     ICE STORM        MOUNT CARMEL            38.42N 87.77W
01/26/2009                   WABASH             IL   TRAINED SPOTTER

            ONE THIRD INCH ICE BUILDUP WITH A COMBINATION OF FREEZING
            RAIN AND SLEET.

1041 PM     SLEET            CALVERT CITY            37.03N 88.35W
01/26/2009  M0.10 INCH       MARSHALL           KY   NWS EMPLOYEE

            LIGHT TO MODERATE SLEET REPORTED. ICY ROADS, POWER LINES
            AND TREES.

1130 PM     ICE STORM        BENTON                  36.85N 88.36W
01/26/2009                   MARSHALL           KY   TRAINED SPOTTER

            ...UPDATE...CREWS FOUND NO FIRE. REPORT OF HARDIN
            SUBSTATION IN BENTON KENTUCKY ON FIRE. SPOTTY REPORTS OF
            POWER GOING ON AND OFF IN PORTIONS OF THE COUNTY.

1145 PM     FREEZING RAIN    OWENSBORO               37.76N 87.12W
01/26/2009  M0.25 INCH       DAVIESS            KY   EMERGENCY MNGR

            ONE QUARTER OF ICE BUILDUP ON ALL SURFACES. MODERATE
            FREEZING RAIN OCCURRING AT TIME OF REPORT.

1150 PM     SLEET            MARION                  37.73N 88.94W
01/26/2009  M1.00 INCH       WILLIAMSON         IL   PUBLIC

            ONE INCH OF SLEET/ICE BUILDUP ON STREETS NEAR THE
            DOWNTOWN AREA.

1205 AM     SLEET            CLAY                    37.48N 87.82W
01/27/2009  M0.75 INCH       WEBSTER            KY   TRAINED SPOTTER

            THREE QUARTER INCH OF SLEET/ICE BUILDUP ON SECONDARY
            ROADS IN COMMUNITY.

1205 AM     SLEET            CLAY                    37.48N 87.82W
01/27/2009  M0.75 INCH       WEBSTER            KY   TRAINED SPOTTER

            THREE QUARTER INCH OF SLEET/ICE BUILDUP ON SECONDARY
            ROADS IN THE COMMUNITY.

1220 AM     SLEET            CAPE GIRARDEAU          37.31N 89.55W
01/27/2009  E1.00 INCH       CAPE GIRARDEAU     MO   BROADCAST MEDIA

            REPORT OF 3/4 TO 1 INCH OF SLEET/ICE BUILDUP ON ALL
            SURFACES AT THE CAPE GIRARDEAU AIRPORT.

1225 AM     SNOW             DU QUOIN                38.00N 89.24W
01/27/2009  M2.0 INCH        PERRY              IL   TRAINED SPOTTER

            2 INCHES OF SNOW/SLEET ACCUMULATION.

1252 AM     FREEZING RAIN    MURRAY                  36.61N 88.32W
01/27/2009  M0.40 INCH       CALLOWAY           KY   TRAINED SPOTTER

            4 TENTHS OF ICE BUILDUP ON ALL SURFACES. FREEZING RAIN
            CONTINUES. TREE LIMBS SAGGING HEAVILY. POWER LINES
            SAGGING 4 TO 8 INCHES.

0125 AM     ICE STORM        CALVERT CITY            37.03N 88.35W
01/27/2009                   MARSHALL           KY   NWS EMPLOYEE

            POWER OUTAGES REPORTED IN CALVERT CITY AND BENTON
            KENTUCKY.

0150 AM     HEAVY SLEET      BARDWELL                36.87N 89.01W
01/27/2009  M1.00 INCH       CARLISLE           KY   TRAINED SPOTTER

            THREE QUARTER TO 1 INCH OF SLEET/ICE BUILDUP. HEAVY ICING
            ON POWER LINES AND TREES. ROADS COMPLETELY COVERED.
            ELECTRICAL POWER GOING ON AND OFF IN BARDWELL AND
            WINFORD.

0150 AM     SLEET            WEST PADUCAH            37.08N 88.74W
01/27/2009  M0.60 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            6 TENTHS OF SLEET/ICE BUILDUP. FREEZING RAIN OCCURRING
            WITH ICICLES ON TREES AND ROAD SIGNS.

0319 AM     ICE STORM        GREENVILLE              37.21N 87.18W
01/27/2009                   MUHLENBERG         KY   TRAINED SPOTTER

            BETWEEN ONE HALF TO THREE QUARTER INCH OF ICE BUILDUP.
            ROADS ARE SLICK AND SLUSHY. SOME REPORTS OF LIMBS AND
            TREES SNAPPING UNDER THE LOAD.

0400 AM     ICE STORM        ELKTON                  36.81N 87.16W
01/27/2009                   TODD               KY   TRAINED SPOTTER

            SIGNIFICANT ICE BUILDUP. SOME TREE BRANCHES BOWED AND
            TOUCHING GROUND. OCCASIONAL POWER OUTAGES.

0405 AM     ICE STORM        BARDWELL                36.87N 89.01W
01/27/2009                   CARLISLE           KY   TRAINED SPOTTER

            WIDESPREAD POWER OUTAGES REPORTED ACROSS THE COUNTY.

0445 AM     ICE STORM        POPLAR BLUFF            36.76N 90.41W
01/27/2009                   BUTLER             MO   BROADCAST MEDIA

            APPROX 1,000 PEOPLE WITHOUT POWER IN COMMUNITIES SOUTH OF
            POPLAR BLUFF. 1 TO 1.5 INCHES OF ICE BUILDUP ON POWER
            LINES AND TREES.

0450 AM     ICE STORM        PADUCAH                 37.07N 88.64W
01/27/2009                   MCCRACKEN          KY   TRAINED SPOTTER

            FALLEN TREE DUE TO ICE BUILDUP IS BLOCKING THE
            LOVELACEVILLE FLORENCE STATION ROAD IN THE 1300 BLOCK.

0522 AM     ICE STORM        LONE OAK                37.04N 88.67W
01/27/2009                   MCCRACKEN          KY   TRAINED SPOTTER

            ICE ACCUMULATION AROUND ONE HALF INCH. TOTAL LIQUID
            PRECIPITATION IS 1.49 INCHES. MODERATE FREEZING RAIN
            CONTINUING.

0530 AM     HEAVY SLEET      ANNA                    37.46N 89.24W
01/27/2009  M2.50 INCH       UNION              IL   TRAINED SPOTTER

            COMBINATION OF SLEET AND FREEZING RAIN.

0550 AM     HEAVY SLEET      7 NW POPLAR BLUFF       36.84N 90.50W
01/27/2009  M1.80 INCH       BUTLER             MO   TRAINED SPOTTER

            1.8 INCHES OF COMPACTED SLEET AND FREEZING RAIN. LARGE
            TREES BENDING TO THE GROUND. LIGHT FREEZING RAIN
            OCCURRING.

0600 AM     ICE STORM        PADUCAH                 37.07N 88.64W
01/27/2009                   MCCRACKEN          KY   TRAINED SPOTTER

            HEAVY ICE ACCUMULATIONS CAUSING MULTIPLE POWER
            TRANSFORMER EXPLOSIONS AND DOWNED OR BENDING TREES IN THE
            COMMUNITIES OF PADUCAH, LONE OAK, MADISONVILLE AND FULTON
            KENTUCKY.

0630 AM     HEAVY SLEET      EVANSVILLE              37.98N 87.54W
01/27/2009  M1.50 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            COMPACTED SLEET AND FREEZING RAIN MEASURING 1.5 INCHES ON
            THE ROADS.

0638 AM     ICE STORM        GREENVILLE              37.21N 87.18W
01/27/2009                   MUHLENBERG         KY   TRAINED SPOTTER

            NUMEROUS POWER OUTAGES REPORTED THROUGHOUT THE COMMUNITY.

0642 AM     ICE STORM        MADISONVILLE            37.34N 87.51W
01/27/2009                   HOPKINS            KY   TRAINED SPOTTER

            BETWEEN ONE QUARTER AND ONE HALF INCH OF ICE BUILDUP.
            MUCH OF THE COMMUNITY IS WITHOUT POWER.

0657 AM     HEAVY SLEET      FORT BRANCH             38.25N 87.57W
01/27/2009  M1.70 INCH       GIBSON             IN   TRAINED SPOTTER

0700 AM     SLEET            NW GALATIA              37.84N 88.61W
01/27/2009  M1.50 INCH       SALINE             IL   TRAINED SPOTTER

            1.5 INCHES OF SLEET IN NW PART OF COUNTY

0748 AM     SLEET            MARBLE HILL             37.31N 89.97W
01/27/2009  M2.00 INCH       BOLLINGER          MO   TRAINED SPOTTER

            2 INCHES OF SLEET IN MARBLE HILL.

0843 AM     SLEET            EVANSVILLE              37.98N 87.54W
01/27/2009  M1.50 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            1.5 INCHES OF SNOW AND SLEET MEASURED IN VANDERBURGH
            COUNTY. ICE ON POWERLINES AND TREES.

1023 AM     FREEZING RAIN    2 NE MADISONVILLE       37.36N 87.48W
01/27/2009  E0.50 INCH       HOPKINS            KY   TRAINED SPOTTER

            RECORDED 1 HALF INCH OF ICE. EXTENSIVE TREE DAMAGE. POWER
            OUTAGES WIDESPREAD. POWER LINES REPORTED DOWN.

1049 AM     FREEZING RAIN    HOPKINSVILLE            36.85N 87.49W
01/27/2009  U0.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            DAMAGE REPORTED...NUMEROUS TREES DOWN ACROSS CHRISTIAN
            COUNTY. POWER OUT TO OVER 2200 CUSTOMERS. MOST ROADS
            CLEAR OF ICE IN SOUTH CHRISTIAN. NORTH CHRISTIAN HAS ICY
            ROADS SOME BLOCKED BY TREES.

1057 AM     SNOW             POSEYVILLE              38.17N 87.78W
01/27/2009  M3.1 INCH        POSEY              IN   TRAINED SPOTTER

            3.10 INCHES OF SNOWFALL OVER THE PAST 12 HOURS

1200 PM     SLEET            MAKANDA                 37.62N 89.24W
01/27/2009  M3.50 INCH       JACKSON            IL   TRAINED SPOTTER

            ROADS ARE SLEET AND ICE COVERED...

1245 PM     ICE STORM        BARDWELL                36.87N 89.01W
01/27/2009                   CARLISLE           KY   EMERGENCY MNGR

            CARLISE COUNTY IS EXPERIENCING A NEARLY COUNTY WIDE POWER
            OUTAGE. HUNDREDS OF TREES HAVE FALLEN WITH NEARLY EVERY
            ROAD BEING IMPACTED. THE COUNTY JUDGE HAS DECLARED A
            STATE OF EMERGENCY.

0107 PM     ICE STORM        JACKSON                 37.38N 89.65W
01/27/2009                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            SNOW AND SLEET DEPTH IS 5 INCHES WITH SOME ICE. ROADWAYS
            ARE PASSABLE BUT ARE SLEET PACKED AMD HAZARDOUS.

0227 PM     SLEET            PINCKNEYVILLE           38.08N 89.38W
01/27/2009  E1.50 INCH       PERRY              IL   TRAINED SPOTTER

            THIN ICE ON SECONDARY ROADS. HIGHWAYS ARE SLUSHY AND
            COVERED WITH SNOW AND SLEET. CURRENTLY EXPERIENCING
            FREEZING RAIN AND SLEET.

0339 PM     SLEET            PINCKNEYVILLE           38.08N 89.38W
01/27/2009  M1.25 INCH       PERRY              IL   TRAINED SPOTTER

            1.25 INCHES OF PURE SLEET IN PINCKNEYVILLE

&&

JAYSONW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Christian

When
January 27, 9:10 PM CST to January 28, 1:00 PM CST
Where
Christian County, 2.36 mi NE of Casky to 3.83 mi NE of Casky
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.848, -87.406

The Little River near the city of Hopkinsville flooded out of its banks. The Trail of Tears Park along with a campground experienced flooding. The river overflowed onto Little River Church Road. Residents of flood-prone areas along the river were urged to evacuate. Between 3 and 4 inches of rain fell within 36 hours of the flooding.

Flash Flood, Trigg

When
January 27, 11:45 PM CST to January 28, 2:00 PM CST
Where
Trigg County, 5 mi SE of Cadiz to 4.64 mi SE of Cadiz
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.819, -87.756

The Little River and its tributaries were reported to be out of their banks. Fields and a few roads in the immediate vicinity of the river were affected.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149120, 149121.